Alert archive / Massachusetts / Snow Advisories in 2005
Snow Advisory 4, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this snow advisory at Dec 6, 2005, 3:40 AM EST for 4 counties in Rhode Island; 5 counties in Massachusetts. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Dec 6, 2005, 3:40 AM EST (08:40 UTC)
- Expired
- Dec 6, 2005, 11:44 AM EST
- In force
- 8 hr
- Issued by
- NWS Boston/Norton, MA
Counties Barnstable County, MA, Bristol County, MA, Dukes County, MA, Nantucket County, MA, Plymouth County, MA, Bristol County, RI, Kent County, RI, Newport County, RI, Washington County, RI
The radar
The Boston radar (KBOX), 43 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 8.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS41 KBOX 060840 WSWBOX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 340 AM EST TUE DEC 6 2005 MAZ020>024-RIZ003>008-061645- /O.CAN.KBOX.WS.W.0001.000000T0000Z-051206T2100Z/ /O.NEW.KBOX.SN.Y.0004.051206T0840Z-051206T1700Z/ SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA- NANTUCKET MA-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- INCLUDING THE CITIES OF...FALL RIVER...NEW BEDFORD... MATTAPOISETT...CHATHAM...FALMOUTH...PROVINCETOWN... VINEYARD HAVEN...NANTUCKET...WEST GREENWICH...WARWICK...BRISTOL... NARRAGANSETT...WESTERLY...NEWPORT...BLOCK ISLAND 340 AM EST TUE DEC 6 2005 ...WINTER STORM WARNING IS CANCELLED... ...SNOW ADVISORY IN EFFECT UNTIL NOON EST TODAY... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A SNOW ADVISORY...WHICH IS IN EFFECT UNTIL NOON EST TODAY. THE WINTER STORM WARNING HAS BEEN CANCELED. IT NOW APPEARS THAT SNOWFALL AMOUNTS WILL BE LESS THAN PREVIOUSLY FORECAST...AS THE STORM RESPONSIBLE FOR THE SNOW TRACKS A LITTLE FARTHER AWAY FROM SOUTHERN NEW ENGLAND. SNOWFALL TOTALS OF 2 TO 4 INCHES ARE EXPECTED FROM SOUTH COASTAL RHODE ISLAND AND MASSACHUSETTS TO CAPE COD AND THE ISLANDS...WITH THE 4 INCH AMOUNTS MORE LIKELY TO OCCUR ON THE OUTER CAPE AND NANTUCKET. THE SNOW WILL TAPER OFF BY MIDDAY. MORNING COMMUTERS SHOULD STILL PLAN ON EXTRA TRAVEL TIME...AS ROADS MAY BE SNOW COVERED IN SPOTS AND VISIBILITY WILL BE POOR. $$ MAZ013-015>019-RIZ001-002-060945- /O.CAN.KBOX.SN.Y.0003.000000T0000Z-051206T2100Z/ WESTERN NORFOLK MA-SUFFOLK MA-EASTERN NORFOLK MA- NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA- NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI- INCLUDING THE CITIES OF...FOXBORO...NORWOOD...BOSTON...QUINCY... TAUNTON...BROCKTON...PLYMOUTH...FOSTER...SMITHFIELD...PROVIDENCE 340 AM EST TUE DEC 6 2005 ...SNOW ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS CANCELED THE SNOW ADVISORY. THE ADVISORY IS NO LONGER IN EFFECT FOR THE INTERSTATE 95 CORRIDOR FROM PROVIDENCE TO BOSTON. IT NOW APPEARS THAT SNOWFALL AMOUNTS WILL BE LOWER THAN PREVIOUSLY FORECAST...AS THE STORM RESPONSIBLE FOR THE SNOW TRACKS A LITTLE FARTHER AWAY FROM SOUTHERN NEW ENGLAND. TOTAL SNOWFALL WILL RANGE FROM A DUSTING TO AN INCH AT MOST...BEFORE THE SNOW ENDS LATER THIS MORNING. $$ JWD
1 follow-up statement
000 WWUS41 KBOX 061644 WSWBOX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 1144 AM EST TUE DEC 6 2005 MAZ020>024-RIZ003>008-061745- /O.CAN.KBOX.SN.Y.0004.000000T0000Z-051206T1700Z/ SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA- NANTUCKET MA-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- INCLUDING THE CITIES OF...FALL RIVER...NEW BEDFORD... MATTAPOISETT...CHATHAM...FALMOUTH...PROVINCETOWN... VINEYARD HAVEN...NANTUCKET...WEST GREENWICH...WARWICK...BRISTOL... NARRAGANSETT...WESTERLY...NEWPORT...BLOCK ISLAND 1144 AM EST TUE DEC 6 2005 ...SNOW ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS CANCELED THE SNOW ADVISORY. SOME LINGERING SNOW SHOWERS AND FLURRIES MAY LINGER THROUGH EARLY AFTERNOON ACROSS THE CAPE AND ISLANDS...LITTLE IF ANY ADDITIONAL SNOW ACCUMULATION IS EXPECTED. $$ FRANK
What forecasters said that day
The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this snow advisory went out at Dec 6, 3:02 AM EST, 38 minutes earlier.
Area forecast discussion, Dec 6, 3:02 AM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
302 AM EST TUE DEC 6 2005
.SHORT TERM (TODAY THROUGH TONIGHT)...
BASED UPON RADAR TRENDS AND LATEST MODEL GUIDANCE WE ARE BACKING OFF
ON ACCUMULATIONS FROM PREVIOUS FORECAST...AND WILL DROP ADVISORIES
FOR I-95 CORRIDOR AND LOWER WARNINGS TO ADVISORIES FOR S COASTAL ZONES.
IF WE WERE ALL AT 10KFT THIS WOULD BE A GOOD SNOWSTORM...BUT LOW LEVEL
DRY AIR HAS BEEN WINNING THE BATTLE ALL NIGHT AND WILL LIMIT
NORTHWARD EXTENT OF SNOW SHIELD THIS MORNING. SURFACE MESOANALYSIS
SHOWS RIDGING WORKING DOWN INTO NORTHERN CT...NW RI AND MUCH OF SE MA
WHICH CAN ALSO BE SEEN BY A LACK OF ECHOES ON KBOX 88D.
PRECIPITATION ON RADAR MOSAIC MATCHES UP VERY WELL WITH 850-700 MB
FRONTOGENESIS FIELDS...BUT CROSS SECTIONS SHOW A PRONOUNCED DRY LAYER
NW OF KPVD-KTAN-KPYM WHICH HAS PREVENTED SNOW FROM MAKING IT MUCH
FARTHER N THAN S COAST. IN ADDITION...IR SATELLITE LOOP SHOWS SPLIT
IN BEST ENHANCEMENT WITH ONE AREA HEADING OFF CAPE COD AND ISLANDS
AND A SECOND INTO NORTHERN NEW ENGLAND.
RUC ACTUALLY DEPICTS EVOLUTION OF FEATURES NICELY THIS MORNING...
INDICATING LITTLE IF ANY SNOW BEFORE 15Z IN GREATER BOSTON AS LOW
LEVEL DRY AIR HOLDS...AND STRONGEST LIFT OVER S COAST BENEATH MAXIMUM
SNOW GROWTH REGION EARLY THIS MORNING WHICH WILL LIMIT SNOWFALL
AMOUNTS.
AS A RESULT...IT NOW APPEARS THAT SNOWFALL TOTALS WILL ONLY BE 2-4
AT MOST ALONG S COAST...CAPE COD AND ISLANDS WITH AN INCH INTO
PROVIDENCE AND PLYMOUTH AND LITTLE IF ANYTHING FARTHER N.
MORE LATER.
&&
.LONG TERM (WEDNESDAY THROUGH MONDAY)...
FORECAST LOOKS REASONABLE AND FEW IF ANY CHANGES ARE BEING MADE.
MAIN ITEM OF INTEREST IS POTENTIAL COASTAL STORM FRI...AS YET ANOTHER
SYSTEM PUSHES OFF MID ATLANTIC COAST. THIS TIME WE DO NOT HAVE
PHASING OF NORTHERN AND SOUTHERN STREAMS...BUT 500 MB TROUGH IS A
POTENT ONE. 00Z GFS BRINGS SYSTEM CLOSE ENOUGH TO 40/70 BENCHMARK TO
HAVE AN IMPACT ON SOUTHERN NEW ENGLAND AS DOES CANADIAN...BUT 12Z/5
ECMWF IS A BIT FARTHER SE. WE LIKE THIS FARTHER OFFSHORE SOLUTION
WHICH HAS GOOD SUPPORT FROM 18Z/5 MEDIUM RANGE ENSEMBLE MEAN...SO FOR
NOW WE ARE THINKING THIS WILL BE A NEAR MISS FOR OUR FORECAST AREA.
THAT SAID HOWEVER...PASSAGE OF 500 MB TROUGH ALONE SHOULD BE GOOD
ENOUGH TO SUPPORT SNOW SHOWERS SO WE WILL KEEP CHANCE POPS FRI.
&&
.AVIATION...
COMING LATER.
&&
.MARINE...
SHORT TERM COMING LATER.
IN THE LONGER TERM...WE WILL CONTINUE SMALL CRAFT ADVISORIES INTO WED
DUE TO TIGHT GRADIENT AS HIGH PRESSURE BEGINS TO BUILD IN. FORECAST
SOUNDINGS ALSO SUPPORT 25KT GUSTS. WINDS AND SEAS DIMINISH THU...BUT
SHOULD PICK UP ONCE AGAIN LATE FRI INTO SAT BEHIND NEXT COASTAL LOW
WHICH SHOULD PASS WELL SE OF NEW ENGLAND.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...SNOW ADVISORY FOR MAZ020>024 UNTIL NOON TUESDAY.
NH...NONE.
RI...SNOW ADVISORY FOR RIZ003>008 UNTIL NOON TUESDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ231>235-237-250-254-255 UNTIL 6 PM
WEDNESDAY.
&&
SHORT TERM...JWD/BELK/MCJ
LONG TERM...JWD
AVIATION...BELKHazardous weather outlook, Dec 5, 3:12 PM EST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 312 PM EST MON DEC 5 2005 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-061200- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 312 PM EST MON DEC 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST CONNECTICUT... ALL OF MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE...AND ALL OF RHODE OF ISLAND. .DAY ONE...TONIGHT WINTER STORM WARNINGS HAVE BEEN POSTED FOR THE SOUTH COAST OF RHODE ISLAND AND MASSACHUSETTS. THIS INCLUDES BLOCK ISLAND...MARTHAS VINEYARD...NANTUCKET AND CAPE COD. HEAVY SNOWFALL APPEARS LIKELY ACROSS THIS AREA...BEGINNING LATE THIS EVENING AND CONTINUING OVERNIGHT. FARTHER NORTH ALONG THE I-95 CORRIDOR FROM PROVIDENCE TO BOSTON AND THE REMAINDER OF SOUTHEAST MASSACHUSETTS....A SNOW ADVISORY HAS BEEN ISSUED. SNOW WILL OVERSPREAD THIS REGION FROM SOUTH TO NORTH...MAINLY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW WILL CONTINUE TUESDAY BEFORE TAPERING OFF DURING THE AFTERNOON. IN THE WARNING AREA SNOWFALL OF 4 TO 8 INCHES IS EXPECTED...WITH THE HEAVIEST OF THESE AMOUNTS LIKELY ON CAPE COD AND THE ISLANDS. FARTHER NORTH INTO THE ADVISORY AREA FROM PROVIDENCE TO BOSTON AND SOUTHEAST MASSACHUSETTS...2 TO 4 INCHES IS ANTICIPATED WITH THE HIGHEST AMOUNTS FROM PROVIDENCE TO TAUNTON. JUST AN INCH OR LESS OF SNOW IS ANTICIPATED ACROSS SOUTHERN NEW HAMPSHIRE AND WESTERN MASSACHUSETTS AND THE CONNECTICUT RIVER VALLEY. THERE IS THE POTENTIAL FOR A NOREASTER ON FRIDAY. THIS WILL BRING A CHANCE FOR MORE SNOW TO THE REGION BUT THE EXACT TRACK REMAINS UNCERTAIN. IF THE STORM DOES TRACK CLOSE TO THE COAST THE POTENTIAL EXISTS FOR HEAVY SNOW AND STRONG WINDS ON THE COAST. HOWEVER...IT COULD JUST AS EASILY TRACK TO THE EAST OF THE REGION DELIVERING A GRAZING BLOW. .SPOTTER INFORMATION STATEMENT... SPOTTER AND SKYWARN ACTIVATION IS REQUESTED FOR SNOW AMOUNTS IN EXCESS OF 2 INCHES LATE TONIGHT AND TUESDAY. FRANK/KJC
Nearby
Snow Advisories in Massachusetts, 2005Snow Advisories in Rhode Island, 2005Every snow advisory in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.